Iowa, 2008

Blizzard in Iowa, January 29, 2008

January 29, 2008 · NWS DMX · 10 events in 10 counties and zones

A strong Arctic cold front moved through the state during the night of the 28th and early morning of the 29th. At the same time, low pressure developed along the front in Missouri during the day on the 29th and lifted northeast to Lower Michigan by the evening.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong Arctic cold front moved through the state during the night of the 28th and early morning of the 29th. At the same time, low pressure developed along the front in Missouri during the day on the 29th and lifted northeast to Lower Michigan by the evening. A strong pressure gradient developed over the state by the morning of the 29th, with winds gusting in the 25 to 40 MPH range. An area of snow developed during the day with a one to two hour period of heavy snowfall. The snow amounts were not all that great, generally between one half and two inches. During this time, winds continued to increase. By mid day northwest winds were sustained in the 25 to 35 MPH range, with frequent gusts of 40 to 50 MPH. Unofficial wind gusts were measured as high as 60 MPH, with several official gusts to around 55 MPH. There was no loose snow over northern Iowa at the beginning of the event, however four to six inches of packed snow and ice remained on the ground. Once the new snow began to fall, visibility dropped to under one quarter of a mile quite quickly, with numerous reports of visibility no more than a few feet. In addition to the blizzard conditions, temperatures fell to around zero during the event as well with wind chill indices in the 20 to 30 below zero range. The low visibility caused numerous school and business closings and made travel very difficult.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 29, 8:27 AM CST, 33 minutes earlier.

Area forecast discussion, Jan 29, 8:27 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
827 AM CST TUE JAN 29 2008

UPDATED FOR CHANGES TO WSW...

SHORT TERM...
ARCTIC FRONT TO BLAST THROUGH THE AREA TODAY...BRINGING MULTITUDE OF
WINTER WEATHER CONCERNS. ASSOCIATED UPPER LEVEL WAVE CURRENTLY
PUSHING OUT OF THE WESTERN HIGH PLAINS AREA...AND WILL SWING
EASTWARD TODAY. CENTER OF SFC LOW CURRENTLY OVER GREAT LAKES
REGION...WITH THE SFC TROUGH AXIS EXTENDING SOUTHWARD THROUGH
EASTERN/SOUTH CENTRAL IOWA. INITIAL SFC FRONT TO TO BE THROUGH MOST
OF CWA BY 12Z...WITH STRONG PUSH OF COLD AIR/GUSTY WINDS LAGGING
SLIGHTLY BEHIND INITIAL WIND SHIFT. BIG STORY TODAY WILL BE STRONG
WINDS ON THE BACKSIDE OF THE SFC LOW...COMBINING WITH LIGHT SNOW
THAT IS EXPECTED TO DEVELOP WITH THE PASSAGE OF THE UPPER LEVEL
WAVE. RADAR RETURNS INCREASING SOMEWHAT ACROSS CENTRAL NEBRASKA
BENEATH MAIN AREA OF FRONTOGENESIS ADVERTISED BY THE MODELS...EXPECT
THIS AREA TO INCREASE IN COVERAGE WITHIN THE NEXT FEW HOURS AS IT
SLIDES EASTWARD WITH THE UPPER LOW. LATEST NAM MORE IN LINE WITH THE
GFS/EC INDICATING PRECIPITATION MAXIMUM OVER THE W/NW CWA THIS
MORNING BENEATH STRONGER AREA OF FRONTOGENESIS ALOFT. QG FORCING
ALSO STRONGER IN THAT AREA THIS AM...WEAKENING INTO THE AFTERNOON
HOURS AS THE WAVE SLIDES EASTWARD. THEREFORE HAVE GREATEST SNOW
AMOUNTS ACROSS THE WESTERN CWA...TRENDING LIGHTER TOWARD THE EAST.
COBB OUTPUT INDICATES NEARLY 13 TO 16:1 SNOW RATIOS THROUGH THE
MORNING...INCREASING TO 20 TO 22:1 INTO THE AFTERNOON HOURS AS
COLDER AIR CONTINUES TO SINK SOUTHWARD. THEREFORE END UP WITH AROUND
AN INCH MOST SITES...WITH AROUND 2 INCHES ACROSS THE FAR NORTHWEST.
WILL HAVE TO MONITOR SNOW AMOUNTS...AS MODELS DO SUGGEST HIGHER QPF
WHICH COULD LEAD TO NEARLY 3 INCHES OR MORE ACROSS THE AREA
ESPECIALLY IF SNOW RATIOS ARE SLIGHTLY HIGHER THAN EXPECTED.
THEREFORE WITH COMBINATION OF SNOW/VERY STRONG WINDS WITH ADVISORY
CRITERIA EXPECTED TO BE MET AT ALL SITES EXPECT GREATLY REDUCED
VSBYS THROUGHOUT MUCH OF THE AREA. KEY WILL BE HOW MUCH SNOW/HOW LOW
VSBYS GO...AS EXPECT FREQUENT GUSTS TO 35 MPH OR MORE...SO WILL HAVE
TO MONITOR AS IF SNOW AMOUNTS SOMEWHAT HIGHER...MAY END UP WITH NEAR
BLIZZARD CONDITIONS IN AREAS THROUGHOUT THE DAY. THEREFORE WILL
ISSUE A SNOW AND BLOWING SNOW ADVISORY FOR THE AREA. AS FOR
TEMPS...STRONG CAA TO CREATE FALLING TEMPS THROUGH THE DAY. H85
TEMPS FALL FROM NEAR 0C AT 12Z THIS MORNING TO -20C BY 00Z
WEDNESDAY. STRONG WINDS WILL ALSO COMBINE WITH THE COLDER TEMPS TO
CREATE DANGEROUS WIND CHILLS SO WILL ALSO HAVE A WIND CHILL ADVISORY
OUT ACROSS THE NORTH INTO THE AFTERNOON HOURS.

LONG TERM...
AS INTENSE STORM SYSTEM EXITS THIS EVENING...ARCTIC AIRMASS AND HIGH
PRESSURE RIDGE MOVES DIRECTLY OVER IA...RESULTING IN A DIMINISHING
WIND AND VERY COLD TEMPERATURES. NOT MUCH BREAK IN THE ACTION
WEDNESDAY AS NEXT SYSTEM CURRENTLY APPROACHING THE PAC NW WILL DIP
OVER THE CENTRAL AND SOUTHERN ROCKIES. MODELS IN FAIRLY GOOD
AGREEMENT WITH SOUTHERN PART OF TROUGH REMAINING DOMINATE FEATURE
AND SPINNING UP A SFC CYCLONE THAT TRACKS SOUTHEAST ALONG THE FRONT
RANGE INTO THE TX PANHANDLE BY WED EVENING...WITH INVERTED TROUGH
EXTENDING NORTHEAST INTO VICINITY OF CENTRAL IA. WITH ELEVATED
FRONTOGENESIS...QG FORCING AND ISENTROPIC LIFT OF SOME MAGNITUDE
EXPECTED TO MOVE ACROSS IA WED NIGHT INTO EARLY THURSDAY...WILL
MAINTAIN AT LEAST CHC POPS EVERYWHERE EXCEPT ACROSS THE NORTHWEST
WHERE HAVE RAISED POPS TO LIKELY. QPF SHOULD BE LIGHT AND THERE IS
STILL THE QUESTION OF HOW QUICKLY THE COLUMN WILL BE ABLE TO
SATURATE...BUT THERE IS NOW ENOUGH EVIDENCE TO SUGGEST A LIGHT
SNOWFALL IS BECOMING INCREASINGLY LIKELY.

BEYOND THURSDAY...TEMPERATURES WILL CONTINUE TO MODERATE BACK ABOVE
SEASONAL NORMS AS WEST TO SOUTHWEST FLOW ALOFT SETS UP ACROSS THE
CENTRAL CONUS. MODELS CONTINUE TO HAVE A HARD TIME RESOLVING
INDIVIDUAL FEATURES IN THE ACTIVE WESTERLIES...SO CONFIDENCE IN
PRECIP CHANCES ARE LOW. GEM/EC SHOW A STRONGER WAVE AND SFC
REFLECTION CRUISING OVER OR NEAR IA SATURDAY...PROVIDING A CHANCE OF
SNOW TO NORTHERN SECTIONS. A MORE SIGNIFICANT UPPER LEVEL TROUGH
HEADS INTO THE PLAINS EARLY NEXT WEEK. GFS HAS BEEN HAVING
DIFFICULTY WITH WHICH PART OF TROUGH TO EMPHASIZE...NOW SHOWING A
SINGLE...MUCH FARTHER NORTH...SFC LOW MOVING ACROSS NRN MN ON
MONDAY. MEANWHILE...EC HAS BEEN A LITTLE MORE CONSISTENT WITH A MORE
SOUTHERN LOW PRESSURE SYSTEM WHICH COULD LEAD TO A MORE SIGNIFICANT
SNOWFALL FOR CENTRAL IA SUNDAY NIGHT INTO MONDAY. STILL MUCH TO BE
IRONED OUT SO STAY TUNED.

AVIATION...29/12Z
ARCTIC FRONT NEARLY THROUGH ENTIRE CWA WITH WINDS AT ALL TERMINAL
SITES NOW OUT OF THE NORTHWEST. GRADIENT TO CONTINUE TO TIGHTEN
THROUGH THE DAY...WITH COLD AIR ADVECTION ALLOWING WINDS TO KICK UP
TO 25 TO 35 MPH WITH GUSTS TO 45 MPH OR HIGHER EXPECTED THROUGH MUCH
OF THE DAY. LIGHT SNOW CURRENTLY BEING REPORTED ACROSS NORTHWESTERN
IOWA AND EASTERN NEBRASKA...WITH THE AREA OF SNOW TO SPREAD EASTWARD
WITH TIME. MVFR CEILINGS EXPECTED THROUGH THE CRITICAL TAF
PERIOD...WITH IFR/LIFR VSBYS POSSIBLE DUE TO SNOW AND BLOWING SNOW
EXPECTED BY MID/LATE MORNING ACROSS THE NRN TAF SITES...AND INTO THE
AFTERNOON HOURS AT KDSM AND KOTM. SNOW TO HAVE PUSHED EAST OF THE
AREA BY LATE AFTERNOON/EARLY EVENING WITH SKIES CLEARING TONIGHT.
WINDS TO REMAIN STRONG....AND SLOWLY DIMINISH TONIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 8 PM CST THIS EVENING FOR ADAIR-
ADAMS-APPANOOSE-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MONROE-POLK-POWESHIEK-RINGGOLD-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE.

WIND ADVISORY UNTIL NOON CST TODAY FOR ADAIR-ADAMS-APPANOOSE-
BLACK HAWK-BREMER-BUTLER-CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY-
HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-
POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR
AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-EMMET-
FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

SNOW AND BLOWING SNOW ADVISORY FROM NOON TODAY TO 8 PM CST THIS
EVENING FOR BLACK HAWK-BREMER-BUTLER-GRUNDY-HARDIN-MARSHALL-
STORY-TAMA.

WIND CHILL ADVISORY FROM NOON TODAY TO 6 AM CST WEDNESDAY FOR
BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-
GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM/AVIATION...ALBRECHT
LONG TERM...MOYER
Hazardous weather outlook, Jan 29, 7:57 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
757 AM CST TUE JAN 29 2008

IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-301100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-CASS-
757 AM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT THROUGH 4 PM THIS
AFTERNOON FOR THE COMBINED EFFECTS OF STRONG NORTHWEST WINDS
GUSTING TO 45 MPH AND FALLING SNOW...REDUCING VISIBILITY TO ONE
HALF MILE OR LESS AT TIMES. A WIND CHILL ADVISORY IS IN EFFECT
FROM NOON TODAY THROUGH TONIGHT ALONG AND NORTH OF HIGHWAY 20 FOR
WIND CHILL READINGS OF 20 BELOW TO 30 BELOW ZERO. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF
SNOWFALL AND STRONG WINDS ARE ENCOURAGED AND APPRECIATED.

IAZ027-028-037>039-048>050-301100-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-
757 AM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL NOON TODAY FOR STRONG NORTHWEST
WINDS 25 TO 35 MPH AND GUSTS TO 45 MPH. A SNOW AND BLOWING SNOW
ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH 8 PM TONIGHT FOR THE
COMBINED EFFECTS OF STRONG NORTHWEST WINDS GUSTING TO 45 MPH AND
FALLING SNOW...REDUCING VISIBILITY TO ONE HALF MILE OR LESS AT
TIMES. A WIND CHILL ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH
TONIGHT ALONG AND NORTH OF HIGHWAY 20 FOR WIND CHILL READINGS OF
20 BELOW TO 30 BELOW ZERO. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF
SNOWFALL AND STRONG WINDS ARE ENCOURAGED AND APPRECIATED.

IAZ059>062-071>075-081>086-092>097-301100-
DALLAS-POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
757 AM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL NOON TODAY FOR STRONG NORTHWEST
WINDS 25 TO 35 MPH AND GUSTS TO 45 MPH. A WINTER WEATHER ADVISORY
IS IN EFFECT THROUGH 8 PM TONIGHT FREEZING DRIZZLE THROUGH THE
MORNING HOURS THEN WITH THE COMBINED EFFECTS OF STRONG NORTHWEST
WINDS GUSTING TO 45 TO 50 MPH AND FALLING SNOW...REDUCING
VISIBILITY TO ONE HALF MILE OR LESS AT TIMES. A WIND CHILL
ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH TONIGHT ALONG AND
NORTH OF HIGHWAY 20 FOR WIND CHILL READINGS OF 20 BELOW TO 30
BELOW ZERO. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF
SNOWFALL AND STRONG WINDS ARE ENCOURAGED AND APPRECIATED.

ALBRECHT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 blizzard. Local standard time, as filed.

Blizzard, Palo Alto

When
January 29, 9:00 AM CST to 4:00 PM CST
Where
Palo Alto forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Blizzard, Pocahontas

When
January 29, 9:00 AM CST to 4:00 PM CST
Where
Pocahontas forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Blizzard, Kossuth

When
January 29, 9:00 AM CST to 4:00 PM CST
Where
Kossuth forecast zone
Property damage
$10,000
Reported by
AWOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Blizzard, Humboldt

When
January 29, 9:00 AM CST to 4:00 PM CST
Where
Humboldt forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Blizzard, Winnebago

When
January 29, 9:00 AM CST to 5:30 PM CST
Where
Winnebago forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Blizzard, Hancock

When
January 29, 9:00 AM CST to 5:30 PM CST
Where
Hancock forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Blizzard, Wright

When
January 29, 9:00 AM CST to 5:30 PM CST
Where
Wright forecast zone
Property damage
$10,000
Reported by
AWOS
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Blizzard, Worth

When
January 29, 9:00 AM CST to 5:30 PM CST
Where
Worth forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Blizzard, Cerro Gordo

When
January 29, 9:00 AM CST to 5:30 PM CST
Where
Cerro Gordo forecast zone
Property damage
$10,000
Reported by
ASOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Blizzard, Franklin

When
January 29, 9:00 AM CST to 5:30 PM CST
Where
Franklin forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67385, 67386, 67388, 67389, 67390, 67391, 67392, 67393, 67395, 67396.